Michigan, 2022Winter Storm in Michigan, February 17, 2022
February 17, 2022 · NWS GRR · 2 events in 2 counties and zones
A winter storm brought up to six to seven inches of snow across portions of far southern Michigan resulting in travel disruptions and vehicular accidents.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought up to six to seven inches of snow across portions of far southern Michigan resulting in travel disruptions and vehicular accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 17, 3:34 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Feb 17, 3:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 AM EST Thu Feb 17 2022
LATEST UPDATE... Discussion/Marine/Hydro
.DISCUSSION...(Today through next Wednesday)
Issued at 334 AM EST Thu Feb 17 2022
- No changes to the headlines and forecast for the current system
Consensus of the latest model data from the 00z runs indicate that
our going forecast is largely on track, and we will not be making
any changes to the winter headlines for now.
The heaviest rain has mostly moved through the area now, with one
more batch over the SE corner of the area still as of 08z this
morning. This batch of rain looks to be immediately ahead of the
cold front which is just west of a LAN to AZO line. Precipitation
has changed over to snow across our NW counties where the colder air
has become sufficient up there to change it over.
The residual rain will see a transition over to mainly snow for most
of the area before it tapers off temporarily later this morning. It
seems that a significant amount of freezing rain is generally not
expected, as sfc temps will likely stay above freezing until after
the changeover to snow. We could see some slick roads develop also
as wet pavement may freeze as temps drop below freezing. This will
likely happen for most of the higher populated areas, which saw the
higher amounts of rain, after the morning rush. Roads are still a
bit warm from the 40-50 degrees and rain, so it will take a little
bit of time. We will handle that with a Special Weather Statement to
garner some attention. If it gets bad enough, we can always issue an
advisory.
The caveat to this is further south. As the pcpn tries to change
over there, we will lose mid level moisture with this first batch
and the dgz will become unsaturated for a few hours. This will
likely lead to some drizzle, which will likely be of the freezing
variety as temps drop below freezing. The area expected to be most
affected is already in headlines, and we will communicate that
hazard through that.
We will see pcpn expand in coverage then this afternoon as we see
the next wave ride up along the cold front. The pcpn should change
over to snow for all areas as the dgz becomes saturated once again,
and the colder air makes it through the area. Models are in good
agreement finally on amounts, which match up well with our existing
headlines. The highest amounts are expected for Calhoun and Jackson
counties, where the warning is.
- Light snow amounts still expected for late Fri-early Sat
The system for Friday night looks very similar to previous runs. It
looks like an inch or so of snow for much of the area, with maybe 1-
3 up north. Again, the bulk of this system will be north of the
area. What it looks like we will see will be a band of snow showers
ahead of the incoming upper wave. These could be briefly moderate in
nature, but the key word is brief. The impacts will be limited also
with this coming in centered around Friday night.
We still think that there could be a brief period of lake effect
late Friday night and early Saturday morning when the upper trough
is overhead. Ridging builds in very quickly on Saturday, helping to
taper snow showers off quickly.
- Continuing to watch a potentially messy and impactful system next
Tuesday
The period from late Saturday through the day on Monday should be
quiet. The upper jet will move far enough north to keep embedded
short waves away from the area.
We are still looking for a cold front to slowly slide down through
the area by Monday night. This will have little to no pcpn with it
by itself. It will become active as we see short wave activity ride
along the front, and draw a good amount of warm and moist air
northward over the front.
This is a fairly textbook wintry mix scenario setting up, of which
the models have been fairly consistent. The models are showing 850
mb temps around 5C or so over the area, while a low level NE flow
funnels in dry and colder air at the sfc. There are plenty of
details to be worked out with this, this far out. The message is
though that we are looking at some potentially impactful weather
centered on Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1250 AM EST Thu Feb 17 2022
Rain is widespread across the area at the beginning of this set of
forecasts. Conditions range from MVFR to the SE, to LIFR/VLIFR to
the NW. We expect that this IFR and lower conditions will spread
across the rest of the sites over the next few hours. We also will
see rain gradually change over to snow for the northern sites
through 12z. There could be a brief bout of some freezing rain there
as temps drop, but it should be very brief with little to no impact.
As precip changes down south, it will linger there longer, with a
few hours possible of some freezing drizzle/freezing rain. Then,
precip will change over to all snow by 20-22z or so as the next wave
moves in with deeper moisture. The snow will not cause as many
impacts up north as down south where it will be heavier and last
longer. The snow will end from NW to SE beginning just before
midnight at KMKG, to after this forecast period toward KJXN.
Conditions will then improve after that.
&&
.MARINE...
Issued at 334 AM EST Thu Feb 17 2022
We have plenty of marine impacts expected over the next few days.
At this point, we will be leaving the Small Craft Advisory up as is
for today. Northerly winds do look to increase to Gales, but these
strongest winds look to remain just offshore of our marine areas.
Winds will come down briefly overnight tonight and early Fri, but
will ramp up quickly again on Fri. This is looking like a solid Gale
event, with some isolated Storm Force winds not out of the question
over mid-lake. Another separate Gale event looks likely on Sunday.
&&
.HYDROLOGY...
Issued at 334 AM EST Thu Feb 17 2022
An update based on the latest trends. Rainfall has generally
overperformed a little, with over an inch having fallen at GR. With
much of the rain having fallen, we have one site that looks to sneak
up above minor flood stage over the next couple of days. This is the
Looking Glass at Eagle.
Previous hydrology discussion follows:
Rapid snowmelt is underway for much of West Michigan. This will
continue overnight, as rain moves in this evening and speeds melting
up even more. Our best estimate is that around 1 inch of water will
be melting out of the snowpack, and add on to around three-quarters
of an inch of rain expected tonight. This is going to make for a
sloppy mess with lots of standing water in low spots and poor
drainage areas for the next day or two. Frozen ground is going to
make this worse, simply because the water won't be able to soak in
much at all.
As all this water starts finding its way to our rivers and streams,
water levels will come up dramatically. We're not expecting any
widespread significant flooding on the rivers, but some of the
medium-sized rivers - particularly in the Lansing area - will
probably come up to bankfull over the next few days.
The main hydro concern continues to be the risk of ice jams, as the
water rises and forces ice to break up and move. Our main concern is
the Grand River - and the streams that flow into it - simply because
this is where the most river ice is located. The Kalamazoo River has
a lot of open water, so the risks are a bit lower there, even though
there will still be notable increases in water levels. The ice jam
threat will begin Thursday/Friday for the medium sized rivers, and
then shift more to the Grand River itself by this weekend (it takes
time for the water to flow through the river system!).
It's worth repeating again that ice jams are notoriously
unpredictable. and their formation is not guaranteed. However, if an
ice jam does form, it's important to remember that water levels can
come up (and down) much faster than you might be used to for our
West Michigan rivers. Report all flooding to local authorities or
the National Weather Service as soon as you safely can.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 6 AM this morning to 1 AM EST Friday
for MIZ073-074.
Winter Weather Advisory from 6 AM this morning to 1 AM EST
Friday for MIZ065>067-071-072.
LM...Small Craft Advisory until 11 PM EST this evening for
LMZ844>849.
&&
DISCUSSION...NJJ
AVIATION...NJJ
HYDROLOGY...NJJ/AMD
MARINE...NJJHazardous weather outlook, Feb 17, 4:41 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
441 AM EST Thu Feb 17 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-180945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
441 AM EST Thu Feb 17 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Any wet roads first thing this morning will have the potential to
become icy as temperatures fall below freezing through early this
afternoon.
Accumulating snow can be expected for most of the area through
tonight. Amounts will range from an inch or less along the U.S.-10
corridor, to 4 to 7 inches toward Marshall and Jackson. Snow
covered and slick roads will create some hazardous driving
conditions, especially for southern areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Windy conditions later Friday and Friday night could cause a few
power outages.
There is a potential for a system to bring impacts to the area on
Tuesday due to a wintry mix of precipitation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-180945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
441 AM EST Thu Feb 17 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Hazardous conditions due to winds and waves can be expected into
the overnight hours tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Gales will create very hazardous conditions Friday afternoon
through Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 17, 3:50 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
350 AM EST Thu Feb 17 2022
MIZ037>040-043>046-050>052-056>059-064-171500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, and Holland
350 AM EST Thu Feb 17 2022
...Roads to become slick this morning as temperatures fall...
Wet roads first thing this morning could become slick from North to
South as temperatures fall below freezing. In addition, some light
snow on top of it, could add to the slick conditions.
Another concern will be back roads that were snow covered and saw
rain on top of them. Those back roads are likely icy, and will only
become more slick as temperatures fall.
Anyone out on area roads this morning should be watching for wet
roads turning icy quickly as temperatures drop below freezing. Allow
for some extra time to drive to your destination.
Winter Storm, Calhoun
- When
- February 17, 6:00 AM EST to 11:00 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Around six to seven inches of snow was reported across portions of Calhoun county.
Winter Storm, Jackson
- When
- February 17, 6:00 AM EST to 11:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Seven inches of snow was reported in the city of Jackson and across portions of Jackson county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006495, 1006496.